I started the Omnipod in December and so far have a collection of four pods that have “gone bad”… One had a bent canula, but the others my sugars would just rise to 300 and stay above till I changed the pod. I had two alarm for no insulin delivery but the others just didn’t seem to work. I was just wondering if anyone else has had any pods like this, and if it’s bad pods or maybe an absorption problem. All were on different spots that have worked fine before and after so I’m a bit confused. I haven’t called omnipod but plan on sending the pods back to them.
Also I’ve had some pods that seem to stop working on the third day. No alarm or anything just my sugars rising and staying high out of the blue. Always toward the end of the 2nd or 3rd days.
I changed a pod this afternoon and my sugars have gone to 321 just now. I am thinking it’s an absorption problem. I have had no alarms for an occlusion, no kinks…it’s just not being used. It’s on mym abdomen and I normally do not have any problems there. I know I have poor absorption on my thighs so I am not using that spot anymore. Sometimes when I have used my leg everything would straighten out after half a day or so. So I am going to wait and see what happens before I go to bed. I injected for my meal tonight so I’ll watch to see if it begins to creep up. I’m thinking that I’ll be changing it before bed.
Can you have absorption problems in places that have worked well in the past? I seem to be having these weird things happening in more than one spot, and use those same spots and not have problems other times. Thanks for the response!
How fast are you filling your pods? Check to make sure you don’t have air bubbles in the syringe before you fill it, but watch how fast you are filling the new pods. I have learned that the faster you fill, the more likely you are of getting an air bubble. I took the backing off of a few of my used pods and there were air bubles there (pretty significant in size) that I know didn’t come from the syringe when fillling. These got smaller I noticed when I filled at a slow, steady pace.
Yes, absorption could have something to do with it as well. I cannot use my stomach for this reason. I’ve learned that I have to use my arms, lower back and top of my butt. I haven’t tried the thigh yet though.
We had many problems in the beginning with bad pods or beeping pods. We got quite a few of those beeping “bad” pods that they have since gotten rid of but it was pretty discouraging in the beginning. We hung in there thought and still really like the OmniPod. I think it takes a while to figure out where the best spots are for absorption. My son just turned 3 and has been on the pod for a year. The best spots for him are the back of the arms. We used the top of his butt for a long time and found that right after changing a pod - it took a while for it to kick in. Make sure that when you put on a new pod, you pinch up the skin. Then give yourself a little bolus - we do 0.05 bolus if his BG is normal. If he’s high, we do the correction and then I up his basal by 10-15% for two hours. This normally takes care of the highs that we experience when we do a pod change. I’ve spoken to our Endo about this and he says some people normally go high right after a site change, they don’t know why but suspect that the body is rejecting the cannula, etc
Regarding having the pod work for three days - for some people, it just doesn’t. We normally get 2.5 days out of our pods. Due to the rough and tumble life of a 3 year old, our problems are more about the adhesive pulling away from the pod than the pod failing and not working. If you find you are going high 12 hours before your supposed to change, try changing it at the 2.5 days mark and see if that helps. I think the whole reason you want to change the pod every three days is because the body naturally will start to reject the cannula and the absorption may start to not work. That said, a bit about absorption that I’ve learned - some spots are just not great. Others may be fine all the time and then you accidentally put the cannula in a muscle and then you get little or no absorption. If Will runs continues to run high for 8 hours or so after a pod change, I just give in and take it off and try another spot. The pod won’t beep because it has no way of telling you that it’s in a muscle.
I have always called customer service whenever I experienced a beeping pod or a bent cannula. If you get an alarm, call them, they will tell you what it is, etc. I called a lot in the beginning. They are very helpful and can tell you what you need to do regarding insertion, etc.
The lower back doesn’t seem to work for me. No alarms or anything but the insulin just doesn’t seem to be absorbing. The customer support people at insulet keep telling me that any site should work but my doctor says people sometimes have trouble with certain sites.
I had to change out this last pod my basal seemed to go in but my boluses did not. It took multiple corrections to finally get my BG right after breakfast. And then when I thought my body was finally beginning to use the insulin right in that spot I hit 361 last night. Now I have a pod on my arm and BG’s are back on track.
Thanks for all the responses … I think I’m on my next bad Pod. The site has been working great till around 10 tonight. Checked then and it was 200 and now after correction it is 350… So I gave a shot and such. The thing is that this pod is on my right arm which is a spot that has never had a problem before … :
Oh I also filled this Pod really slowly.
I haven’t been on website in a while…was thinking of you and wondering how you were doing…I have had the same problem…but not very often…I had just changed pod and blood sugar shot up …no alarm…I think it was either bad pod or area
or site I usually use back of arm I had changed to my lower back …I changed Pod and area and all is well…Cindy
I have this problem at least 4 times per month site does not matter
this happens to me at least 4 times a month
I too have trouble with certain sites they say should work. I have at least 4 bad pod per month how many do you have? (this is just BG going up no alarm)
You make me feel sane. I have had similar problem. I am probably not as active as your son but I do rigorous exercise daily and sometimes even with tapping the pod stops working properly. Thanks for your good info
I cannot use stomach but thigh with tapping is good.
I have learned to change my pods quickly when the numbers are going up (without reason). I have this at least 4 times per month
Hi Bonnie -
It could be that the cannula is too deep in a muscle and unfortunately, the only way you can know this is that the absorption rate is really slow. We’ve had this happen and what I do is just change the site and then it works fine. If the pod were bad, you would receive no insulin and quickly register HIGH on the PDM. I always figure it’s a muscle thing when we get readings in the 300s and can’t seem to move from there with lots of boluses. That said, anything over 300 for us usually takes 1.5 to 2x as much insulin to bring him down.
Make sure that when you are inserting, that you are pinching up an ample amount of skin. This seems to help us tremendously. The last thing you want is to have to keep replacing pods every other day.
Hope this is helpful. Hang in there!!
This happens to me all the time, I feel that 1 in 3 pods seems to not work and I get little to no absorption. It also seems totally random sometimes one site works and sometimes it doesnt, It’s a major frustration and I’m not really sure what to do. I feel the syringe generally penetrates deeper and tends to work better for that reason. I think the cannula just doesnt go in far enough is part of the problem.
Tapping? What are you talking about? Never heard that before is that a technique to get a site working better???
My son has trouble when it hits a stretch mark on his belly… he used to be a “big” guy and then lost the weight and has left over scars… when it goes in one…it takes a long time to start working…then it kinda bursts though and we have to watch for a low. May have to stop using belly for this reason. His back of his arms are his fav. and they are way more absorby.
We always push .05 units after a pod change…to make sure it is fully primed…
I don’t know why…but now that he has been podding more than a year… things just seem to be going much more smoothly…less problem pods… less occlusions… less alarms… (knocking on wood) So maybe some of what was going on in the beginning was human error? Not sure. I can’t even remember when we took off a pod for an alarm…now it is usually more like he got rough in the pool and one gets knocked off… but even those type of incidents are less often. I have read enough #bgnow and stuff here to know that other pumpers have the same stuff when they use their insets… so this isn’t just an Omni issue. Trouble shoot it… and see what works best for you. Is about the most advice I can give…and for some reason… things get better in time.
Hi there - I just saw your post - when you change your pod - give yourself an extra bolus - we do a full unitvif BG is over 200 and a 0.5 unit for nothing under 200 . This seems to work really well for Will. He’s only 5 years old so you might need to adjust your bolus accordingly.
Also some people experience highs for site changes - it’s their body reacting to the cannula and trying to reject it. You should always give a bolus when putting in a new pod - it clears the cannula of any bubbles. That said, make sure you really tap the syringe when you are filling up a new pod - any bubbles in the pod will make it so you don’t get insulin.
I hope this helps!
Hang in there…